Hello and welcome to MedHelp.
I am very sorry to hear of your mothers condition. When reading you post the first thing that comes to mind is wether your mom is being treated for cirrhosis and what is the cause? She is at stage 3 that means her liver has the ability to compensate therefore she should be feeling quite well.
Symptoms of cirrhosis don't normally manifest until the final stage (stage 4) of cirrhosis. However she does need to be cautious with everything ingested to include medication to avoid rapid progression of her disease. She should be recieving treatment from a transplant facility as they have the ability to give her the best care possible. A private practice doctor of any type is likely to not have the ability to treat you mothers condition as well as a transplant center.
The next thing that comes to mind is a medication called Gabapentin. This medication is used to treat neuropathy (nerve damage) and it is metabolized in the kidneys.
This link will provide more information for you. http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0000940/
I hope this will help her get feeling better. Mention it to her doctor. Take care.
I am very sorry to hear about your mother. What is being done about your cirrhosis?
What do you mean by "Liver cirrhosis 3rd stage".
Do you mean End-Stage Liver Disease?
Is your mother in a hospital or at home?
See needs to see a liver specialist as soon as possible to help her with your cirrhosis and pain.
There are medicines she may be able to take! Talk to a doctor that treats liver disease. Acetaminophen up to 1,500 mg per day may be alright. "Acetaminophen/Paracetamol (Crocin - brand name popular in India) may also be used to relieve the pain of osteoarthritis (arthritis caused by the breakdown of the lining of the joints). Acetaminophen is in a class of medications called analgesics (pain relievers) and antipyretics (fever reducers). It works by changing the way the body senses pain and by cooling the body." Again talk to her doctor it depends on her complete health.
Stage 4, Cirrhosis of the liver is when the normal liver cells are replaced by scar tissue. The anatomy of the structure of the liver is changed and the livers surface becomes nodular replacing the smooth, shiny, nutmeg colored liver that you see in a super market of butcher shop.
End-Stage Liver Disease (ESLD) is decompensated cirrhosis.The difference between compensated and decompensated is the when decompensated the liver is no longer able to perform all of its function and so complications manifest themselves. The classic signs of ESLD are; ascites, hepatic encephalopathy, varices, jaundice (yellowing of eyes and skin).
The Child-Pugh score is usually used to measure the 3 degrees of cirrhosis.
Class A - compensated cirrhosis
Class B - decompensated cirrhosis (very few treat with Hep C drugs too ill)
Class C - Very ill with life-threatening complications
Class A is score 5 - 6
Class B is score 7 - 9
Class C is score >9
If someon hasn't had any symptoms or complications other then fatigue than you a compensated Child-Pugh Class A.
If someone has experienced ascites, bleeding varices, hepatic encephalopathy, then they are decompensated.
If your mother lays in bed her muscles will atrophy and she will no longer be able to walk at all as she will lose all muscle mass and strength. Unless she is too ill to walk she should try to walk even if it is for a few steps.
Your mother needs all the medical help she can get. Each illness makes the other worse.
I wish you and your mother good luck.
Hi Hector and Randy,
Thanks for your inputs.
Here is my mother's detail condition.
My mother (age 63) has Arthritis / Knee pains for which she is taking Calcium tables, Glucosamnine tablets, neuroking plus ( for Nerves) and Ayurvedic medication from almost 4 years. Last Month (September 2nd), she is diagnosed with Jaundice (Serum Bilirubin content at 8). She stopped taking medicines for Knee pains as local doctor suggested to do so. Later we went to Gastro Enterologist. He prescribed Total Health Checkup and We had a Serum Bilirubin test done again, which showed reading as 14. Basing on the TOTAL HEALTH CHEKUP reports doctor informed me that it might be Chronic Liver disease. Provided some medicines and request to come back after 15 days.
By this time, my mom became very weak. Her knee pain started to worry her and not able to stand and walk as knee is hurting her a lot. It started at left leg and passed to right leg. Both legs swelled a lot.... We took her to hospital for check up and admitted in hospital.
Doctor conducted tests such as
1. Liver Function test
2. complete Blood Picture
5. Hepatitis A,B,and C-- result negative
6. AntiNuclear Antibody (ANA)-- result negative
7. ultra sound of abdomen and found ascitic fluid in abdomen, also ruptured liver external texture, on which he commented as Liver Cirrhosis and mentioned that it should be correlated with the patient condition.
Doctor mentioned that it is Cirrhosis, as My mother has
a. Ruptured liver texture
b. Loss of apetite
c. Fluid retention in Abdomen
d. Fluid retention in legs
5. Jaundice (Serum Bilirubin)
Also he mentioned that all these symptoms belongs to Liver Cirrhosis 3rd stage, still in Compensated stage.
Now, Since Liver is not functioning properly as still Jaundice is there, Doctor suggest that there cannot be any medication given and we have to wait and watch how liver behaves from now on.
But for my mother's knee pain, they suggested that pain killers can not be given as they can harm the liver further. And there is not alternate to this other than to suffer till we confirm Liver is working normally (in observation for 3 months) and then can think about using some mild medication to treat the knee pains.
I am really sorry your mother is so ill. I would definitely follow the doctor's orders as they know your mother's condition and health history.
Thanks for the additional information. That is very helpful.
When a person has Fluid retention in the abdomen this is called "Ascites". It is usually the first sign of decompensation. I have had ascites myself and must take medicine to prevent it from occurring again. Again it depends on how ill her is how will treatment will work. It takes a week or two for the swelling to go down.
The fluid buildup in her lower legs is called "edema".
To learn more see this document and section "Treatment of ascites"
This may help relieve some of the fluid build up and ease her pain.
****Please ask her doctor first.***
First-line treatment of patients with cirrhosis and ascites consists of sodium restriction (88 mmol/day [2000 mg/day]) and diuretics (oral spironolactone with or without oral furosemide). spironolactone 100 mg + furosemide 40 mg initially.
• Ascites is the most common decompensating event in cirrhosis.
• Its pathophysiology is mostly explained by splanchnic and peripheral vasodilatation that lead to a decrease in effective blood volume.
• The natural history of ascites results from a progressively more deranged circulatory status; with ascites that initially responds to diuretics, then becoming refractory to diuretics, at which time the patient may develop hyponatraemia and, finally, hepatorenal syndrome.
• Most patients respond to diuretics. Patients who no longer respond should be treated with repeated large - volume paracenteses. Transjugular intrahepatic portosystemic shunt (TIPS) should be considered in those
requiring frequent paracenteses. Fluid restriction is recommended
in patients with hyponatraemia. Vasoconstrictors may reverse hepatorenal syndrome and are useful as a bridge to liver transplantation.
• Ascites per se is not lethal unless it becomes infected (spontaneous bacterial peritonitis). Infection often precipitates the hepatorenal syndrome leading to death. Antibiotic prophylaxis is indicated for secondary prevention of spontaneous bacterial peritonitis and in high - risk patients.
"The out - patient should adhere to the low - sodium diet, and abstain from alcohol where this is the cause of liver disease. Bathroom scales should be used to allow a record of daily weight at the same time of day, nude or
with similar clothing. This daily record should be kept and brought to the physician at each visit. The dose of diuretics depends upon the degree of
ascites and the severity of the liver disease. A usual regime is 100 – 200 mg spironolactone (or 10 – 20 mg amiloride) daily with frusemide 40 – 80 mg daily for the patient with more marked ascites initially, or with a
poor response to spironolactone alone. Serum electrolytes, creatinine, urea and liver function tests are monitored every 4 weeks for the stable out - patient. In the patient who has been treated initially as an in - patient,
an earlier check at 1 week after discharge allows an adjustment to the management plan before electrolyte or clinical imbalance has occurred. As liver function improves and the oedema and ascites resolve, it may be
possible to stop the frusemide first and then the spironolactone.
Symptoms such as postural dizziness and thirst indicate over - enthusiastic treatment. The ‘ no added salt ’ (70 – 90 mmol/day or 1.5 – 2.0 g/day) is maintained in the majority of patients."
Most fluid buildup can be controlled by reducing sodium/salt intake and the use of diuretics. A person with ascites should be weighed daily. If they start gaining weight within a day or two they are retaining fluid.
I hope this helps you and your mother.
Thanks Hector. Your response is highly appreciated. My mother is in hospital form the past 10 days. I will update her status and treatment given once she is back.
Best of luck to your mother!